Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 112, NWS Jackson, MS

December 13, 2018Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this river flood warning at Dec 13, 2018, 7:19 PM CST for Attala County, Holmes County, Mississippi. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Dec 13, 2018, 7:19 PM CST (01:19 UTC)
Expired
Dec 14, 2018, 11:30 AM CST
In force
16 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River at West (WSTM6). The gauge peaked at 15.10 ft at Dec 13, 2018, 10:00 PM CST.

actionminormoderate152012/1412/15
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

188 
WGUS84 KJAN 140119
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
719 PM CST Thu Dec 13 2018


...The Flood Warning is cancelled for the following rivers 
in Mississippi...
 
  Pearl River Above Philadelphia affecting Neshoba County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
all rivers.

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC099-140149-
/O.CAN.KJAN.FL.W.0111.000000T0000Z-181214T0600Z/
/PLAM6.1.ER.181211T0309Z.181211T2100Z.181213T1545Z.NO/
719 PM CST Thu Dec 13 2018

The Flood Warning is cancelled for
  The Pearl River Above Philadelphia.
* At  4:45 PM Thursday the stage was 12.9 feet.
* The river fell below flood stage at  9:45 AM Thursday.
* Flood stage is 13.0 feet.
* Forecast...The river will continue to fall to 12.8 feet Saturday 
  morning.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Fri   Sat   Sun Crest Time  Date

Upper Pearl River
Philadelphia   13  12.9 Thu 05 PM  12.8  12.8  12.8     Falling         


&&


LAT...LON 3289 8922 3291 8915 3293 8902 3292 8893
      3284 8892 3277 8918             



$$

MSC007-051-141211-
/O.NEW.KJAN.FL.W.0112.181214T0119Z-181214T1211Z/
/WSTM6.1.ER.181213T2215Z.181213T2345Z.181214T0011Z.NO/
719 PM CST Thu Dec 13 2018

* At  5:45 PM Thursday the stage was 15.0 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will continue falling and will fall below 
  flood stage this evening.
* Impact...At 15.0 feet...Lowlands and agricultural land near the 
  river begin to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Fri   Sat   Sun Crest Time  Date

Upper Big Black River 
West           15  15.0 Thu 06 PM  14.2  12.3  11.4     M M          


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$
2 follow-up statements
008 
WGUS44 KJAN 140146
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
746 PM CST Thu Dec 13 2018


...The National Weather Service in Jackson has issued a Flood Warning
for the following rivers in Mississippi... 

  Big Black River At West affecting Attala and Holmes Counties

  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Please note that forecast crests are based upon rainfall that has 
occurred along with forecastrainfall for the next 24 hours. Rainfall 
amounts greater than forecast may take the rivers higher.


Additional information is available at:  
https://water.weather.gov/ahps2/index.php?wfo=JAN

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC007-051-150400-
/O.EXT.KJAN.FL.W.0112.000000T0000Z-181215T0400Z/
/WSTM6.1.ER.181213T2215Z.181214T1200Z.181214T1600Z.NO/
746 PM CST Thu Dec 13 2018

The Flood Warning continues for 
 The Big Black River At West.
* until Friday evening.
* At  5:45 PM Thursday the stage was 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 15.0 feet.
* Forecast...The river will continue rising to near 15.2 feet 
  tomorrow morning.  
* Impact...At 15.0 feet...Lowlands and agricultural land near the 
  river begin to flood.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Fri   Sat   Sun Crest Time  Date

Upper Big Black River 
West           15  15.0 Thu 06 PM  15.2  13.4  12.8  15.2 06 AM 12/14


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$
036 
WGUS84 KJAN 141730
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
1130 AM CST Fri Dec 14 2018


...The Flood Warning is cancelled for the following rivers 
in Mississippi...
 
  Big Black River At West affecting Attala and Holmes Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
all rivers  except for those in the Tombigbee River System which 
includes Tibbee Creek,  Luxapallila Creek, Noxubee River,and the 
Tombigbee River mainstem where a routine of 48 hours of additional 
rainfall is used.

Additional information is available at:  
https://water.weather.gov/ahps2/index.php?wfo=JAN

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC007-051-141800-
/O.CAN.KJAN.FL.W.0112.000000T0000Z-181215T0400Z/
/WSTM6.1.ER.181213T2215Z.181214T0545Z.181214T1215Z.NO/
1130 AM CST Fri Dec 14 2018

The Flood Warning is cancelled for
  The Big Black River At West.
* At 10:45 AM Friday the stage was 14.9 feet.
* The river fell below flood stage at  6:15 AM Friday.
* Flood stage is 15.0 feet.
* Forecast...The river has crested and will continue to fall to 
  14.0 feet tomorrow morning.

&&
 
              Flood    Observed        Forecast 6 AM      Crest
Location      Stg   Stg Day  Time   Sat   Sun   Mon Crest Time  Date

Upper Big Black River 
West           15  14.9 Fri 11 AM  14.0  13.5  14.0 Crested         


&&


LAT...LON 3291 9006 3314 8990 3330 8981 3322 8963
      3313 8969 3285 8987             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Dec 13, 6:25 PM CST, 54 minutes earlier.

Area forecast discussion, Dec 13, 6:25 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
625 PM CST Thu Dec 13 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Expect continued poor aviation conditions, mainly IFR ceilings and
reduced visibility in SHRA/RA through tonight into Friday, but
there are signs for improvement by Friday afternoon when ceilings
are expected to mix upward to MVFR category with likely a window
of VFR category mainly along/south of the JAN/HKS to MEI corridor.
However, the improved conditions will be somewhat short-lived as
low stratus/DZ increase in a cold advection pattern expected to
develop Friday on the back side of the departing low pressure
system. /EC/

&&

.DISCUSSION...

Through tomorrow...

A strong closed upper low currently over central Texas is progged to
continue swinging east and into the ArkLaMiss region through
tomorrow. Warm air advection and upper forcing for ascent have aided
in the maintenance of a band of rain that continues to push
northeast through Mississippi within a low-level ThetaE ridge. Dry
slotting is evident on both water vapor satellite imagery and
regional radars behind this leading band of rain and should allow
for a break in the more persistent rainfall as it pivots through
from southwest to northeast late this afternoon through the
overnight hours. However, enough low-level moisture will linger that
isolated to scattered showers will still be possible. As expected,
the lack of surface based instability and a stable boundary layer
further reinforced by the ongoing rain has precluded any low end
severe potential and only isolated elevated thunderstorms are
possible over northwest portions of the area mainly overnight. Low
temperatures were rather tricky owing to an atypical flow pattern
where the cold front and cooler airmass associated with the
aforementioned low will advect in from the southwest. The overall
consensus is that the front won't quite make it into the southwest
portion of the area prior to sunrise tomorrow morning so
temperatures will remain mild and moderated by an abundance of cloud
cover and sustained boundary layer mixing. As such, have kept lows
in line with raw guidance with low to mid 50s area wide with the
coolest temperatures in the southwest closest to the front.

By tomorrow morning, a band of showers and possibly elevated
thunderstorms will be pivoting northward through the Delta in
association with the cold front and surface trough. This activity is
anticipated to move out through the mid morning hours, however wrap
around moisture and impressive height falls as the upper low moves
overhead will support continued isolated to scattered shower
activity through much of the day. There won't be much of a diurnal
temperature curve either as the cold front pushes through the area
and cloud cover and cooler temperatures beneath the upper low help
keep highs in check. No hazardous weather is expected through the
period and the HWO/graphics will remain clear. /TW/

Friday night through next week...

A deep cold core low will be positioned directly over the region
by 00Z Saturday. Some light showers will be possible on Friday
night and into Saturday as the low continues eject out of our
region towards the east coast. NW flow will begin to prevail in
wake of the low, bringing slightly cooler and drier conditions
into the region for the rest of the weekend. Upper level ridging
and a broad surface high will begin to filter into the region on
Monday with the center of the upper ridge becoming centered over
the MS Valley on Tuesday. Temperatures and moisture will begin to
slightly increase as the ridge and surface high move east of the
region. Overall, temperatures won't deviate much from their mid-
december averages through the upcoming period. Models continue to
indicate that another upper low will develop over the Southern
Plains by Thursday before swinging through the lower MS River
Valley late in the week. This solution will result in the return
of rain and storms during that period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  60  42  54 /  64  43  46  22
Meridian      55  62  44  55 /  90  32  45  18
Vicksburg     56  57  44  54 /  46  40  37  20
Hattiesburg   59  62  44  57 /  90  34  23   9
Natchez       53  55  44  54 /  38  33  32  15
Greenville    55  56  44  52 /  82  67  40  26
Greenwood     55  60  44  52 /  90  54  52  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Dec 13, 2:52 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
252 PM CST Thu Dec 13 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
252 PM CST Thu Dec 13 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

1

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 11:24 AM CSTSpecial Weather StatementJANSunflower36 min
Dec 14, 11:50 AM CSTSpecial Weather StatementJANSunflower25 min
Dec 14, 12:03 PM CSTSevere Thunderstorm WarningJANLeflore, Sunflower27 min
Dec 14, 3:23 PM CSTSpecial Weather StatementJANMontgomery22 min
Dec 14, 3:50 PM CSTSpecial Weather StatementJANMontgomery25 min

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.